Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Migraines and Stuttering
avatar
An_205077 posted:
My daughter has been suffering for a headache for a week. The dr. prescribed cephadyn which she took only 3 pills. She started stuttering and having severe head pain with tingling when she went to the er. They addmitted her and ran ct and mri. All results came back normal. The doctor today said that the stuttering was linked to migraine headaches, but I haven't been able to find any articles to this affect online. Does any one have any information on the relationship between migraine headaches and stuttering?
Reply
 
avatar
carpetcrawler5 responded:
only that that's one of the common symptoms. Why was she taking the Cephadyn?
 
avatar
DUKE MEDICINE
Timothy Collins, MD responded:
Stuttering is not linked to migraine. I've seen several patients with headache and stuttering, and the stuttering always turned out to be linked to the stress that was causing the migraine, rather than the headache itself.

Cephadyn can cause cognitive side effects which could influence stuttering.

As long as the MRI scan is normal, There is not much to worry about with the stuttering.

You may want to have your daughter see a pediatric neurologist for more specific medications for her headache.
 
avatar
christinamzc replied to Timothy Collins, MD's response:
Dr. Collins,

I'd like to get your opinion on my situation then. I've suffered from migraines for nearly 10 years now. It has only been in the past 2 that the symptoms have become more neurological. In 2009, I had a migraine that presented like a stroke. I couldn't read or spell, and had a horrible, uncontrollable stutter. After numerous tests, my neurologist diagnosed the symptoms as "migraine phenomena." After about three weeks and on-going speech therapy, the stutter resolved itself and I returned to fluent speech. Fast forward multiple migraines and one more such episode later to today.

On this past Valentine's Day, I woke up with a migraine. Several doses of my prescription medications and plenty of sleep helped to alleviate the pain and nausea. On Tuesday morning, in the middle of a sentence I began to stutter. I have been unable to stop since. I still have a level 4 headache on the pain scale and have seen both the speech therapist and my neurologist. At this point, I have vocal function. I can hum, voice random sounds, and cough. But I cannot vocalize words without stuttering. I get stuck on the first syllable and lose the rest of the thought. Also, when I stutter, my head shakes and bobs towards the left and my parents have noticed my left hand curls inward.

I can communicate via whisper with no vocal use, but still notice trouble completing simple thought processes and recalling specific information. For example, two nights ago I needed help finding a word. I could define it and knew what it started with, but I could not come up with the word "mechanics" (as in writing mechanics).

This is frustrating to say the least and more than a little scary. No one seems to know what's going on. Any thoughts?
 
avatar
carpetcrawler5 replied to christinamzc's response:
Maybe it was a mild stroke.


Helpful Tips

Supplements for headachesExpert
A lot of my patients ask about herbal supplements for headaches. There are very few studies of supplements for headaches, but there are ... More
Was this Helpful?
48 of 65 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Pain Disorders Center